Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 170, NWS New Orleans, LA

October 13, 2001Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Oct 13, 2001, 5:35 PM CDT for Plaquemines Parish, Louisiana. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 13, 2001, 5:35 PM CDT (22:35 UTC)
Expired
Oct 13, 2001, 6:30 PM CDT
In force
55 min
Issued by
NWS New Orleans, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Plaquemines Parish, LA

What was reported inside it

TimeReportWhereRemark
Oct 13, 6:15 PM CDTThunderstorm WindPort Sulphur, LAThunderstorm winds blew down trees and telephone poles.
Oct 13, 6:20 PM CDTTornado F0Buras, LAA tornado took the roof off a building, flipped over a trailer, spun another trailer around, and broke off trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1483 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

101 
WUUS54 KLIX 132237
SVRNEW
LAC075-132330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
535 PM CDT SAT OCT 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF PORT SULPHUR

* UNTIL 630 PM CDT

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF PORT SULPHUR...MOVING 
  NORTHEAST AT 40 MPH.

COMMUNITIES WITHIN THE PATH OF THIS STORM INCLUDE PORT SULPHUR AND 
BURAS.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY 
FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED 
WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE.

LAT...LON 2933 8999 2919 8985 2933 8931 2967 8960

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 5:00 PM CDT, 35 minutes earlier.

Area forecast discussion, Oct 13, 5:00 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
500 PM CDT SAT OCT 13 2001

SEE THE ZONES. THINGS WILL IMPROVE RAPIDLY ONCE THE TROUGH AND VORT
MAX MOVES THROUGH THE LOWER MISSISSIPPI.

MCB UU 057/076 048/078 052 17800
BTR UU 060/080 051/078 053 17800
MSY UU 063/078 058/078 058 17800
GPT UU 063/078 053/077 054 17+00

.NEW...SMALL CRAFT ADZY KPQL TO ATCHAFALAYA RVR.
LA...COASTAL FLOOD WARNING EXTREME SOUTHEAST COASTAL PARISHES UNTIL
MIDNIGHT.
MS...COASTAL FLOOD WARNING FOR HANCOCK...AND A COASTAL FLOOD WATCH
IS IN EFFECT FOR JACKSON AND HARRISON COUNTY UNTIL MIDNIGHT.

17

In the hours before

Special weather statement, Oct 13, 2:35 PM CDT, 3 hours before
LAZ034>038-046>050-056>060-065>067-MSZ068>070-132200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
235 PM CDT SAT OCT 13 2001

THE TORNADO WATCH IS NO LONGER IN EFFECT FOR SOUTHWEST MISSISSIPPI
AND SOUTHEAST LOUISIANA ALONG AND WEST OF A LINE EXTENDING FROM
MCCOMB MISSISSIPPI TO HOUMA LOUISIANA. THE LINE OF SEVERE
THUNDERSTORMS HAS MOVED EAST OF THIS AREA.

THE TORNADO WATCH CONTINUES FOR THE REMAINDER OF SOUTHEAST LOUISIANA
AND FOR THE COASTAL MISSISSIPPI COUNTIES UNTIL 6 PM CDT.
Special weather statement, Oct 13, 5:25 PM CDT, 10 minutes before
LAZ064-LAZ067>070-MSZ080>082-132300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
525 PM CDT SAT OCT 13 2001

THE TORNADO WATCH REMAINS IN EFFECT UNTIL 6 PM FOR PLAQUEMINES
...LOWER JEFFERSON...ST BERNARD...LOWER LAFOURCHE PARISHES AND FOR
HANCOCK...HARRISON AND JACKSON COUNTIES IN MISSISSIPPI.

ALL OTHER PARISHES IN SOUTHEAST LOUISIANA ARE NO LONGER IN THE
TORNADO WATCH.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 10:51 AM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena, Tangipahoa54 min
Oct 13, 11:35 AM CDTTornado WarningLIXTangipahoa, Washington25 min
Oct 13, 11:35 AM CDTTornado WarningLIXSaint Helena25 min
Oct 13, 11:50 AM CDTSpecial Marine WarningLIX2 hr
Oct 13, 11:50 AM CDTSpecial Marine WarningLIX2 hr
Oct 13, 12:00 PM CDTSevere Thunderstorm WarningLIXTangipahoa, Washington60 min
Oct 13, 12:00 PM CDTSevere Thunderstorm WarningLIXSaint Tammany60 min
Oct 13, 12:28 PM CDTSevere Thunderstorm WarningLIXAscension, Livingston, Saint James, Saint John the Baptist62 min
Oct 13, 12:28 PM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche, Saint Charles62 min
Oct 13, 12:28 PM CDTSevere Thunderstorm WarningLIXTangipahoa62 min
Oct 13, 12:49 PM CDTSevere Thunderstorm WarningLIXSaint Tammany56 min
Oct 13, 12:49 PM CDTSevere Thunderstorm WarningLIXWashington56 min
Oct 13, 1:14 PM CDTSevere Thunderstorm WarningLIXJefferson, Orleans, Saint Bernard61 min
Oct 13, 1:14 PM CDTSevere Thunderstorm WarningLIXLafourche, Saint Charles61 min
Oct 13, 1:39 PM CDTSevere Thunderstorm WarningLIXSaint Tammany66 min
Oct 13, 2:00 PM CDTSpecial Marine WarningLIX2 hr
Oct 13, 2:00 PM CDTSpecial Marine WarningLIX2 hr
Oct 13, 2:20 PM CDTSevere Thunderstorm WarningLIXOrleans, Saint Bernard25 min
Oct 13, 4:00 PM CDTSpecial Marine WarningLIX2 hr
Oct 13, 4:50 PM CDTSpecial Marine WarningLIX115 min
Oct 13, 4:50 PM CDTSpecial Marine WarningLIX115 min
Oct 13, 5:00 PM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche60 min
Oct 13, 6:00 PM CDTSpecial Marine WarningLIX2 hr
Oct 13, 6:35 PM CDTTornado WarningLIXPlaquemines25 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.